October  2019, 12(6): 1775-1789. doi: 10.3934/dcdss.2019117

Topological remarks and new examples of persistence of diversity in biological dynamics

1. 

Sorbonne Université, UPMC Univ Paris 06, CNRS, UMR 7190, Institut Jean Le Rond d'Alembert, F-75005, Paris, France

2. 

Sorbonne Université, UPMC Univ Paris 06, CNRS, UMR 7598, Laboratoire Jacques-louis Lions, F-75005, Paris, France

Received  November 2017 Revised  January 2018 Published  November 2018

There are several definitions of persistence of species, which amount to define interactions between them ensuring the survival of all the species initially present in the system. The aim of this paper is to present a wide family of examples in dimension $n>2$ (very natural in biological dynamics) exhibiting convergence towards a cycle when starting from anywhere with the exception of a zero-measure set of "forbidden" initial positions. The forbidden set is a heteroclinic orbit linking two equilibria on the boundary of the domain. Moreover, such systems have no equilibrium point interior to the domain (which is necessary for classical persistence for topological reasons). Such systems do not enjoy persistence in a strict sense, whereas in practice they do. The forbidden initial set does not matter in practice, but it modifies drastically the topological properties.

Citation: Evariste Sanchez-Palencia, Jean-Pierre Françoise. Topological remarks and new examples of persistence of diversity in biological dynamics. Discrete & Continuous Dynamical Systems - S, 2019, 12 (6) : 1775-1789. doi: 10.3934/dcdss.2019117
References:
[1]

R. Arditi and J. Michalski, Nonlinear food web models and their response to increased basal productivity, in food webs; integration of patterns and dynamics, G.A. Polis and K.O. Winemiller eds. Chapman and Hall, New York, (1996), 122-133. Google Scholar

[2]

J. Hofbauer and K. Sigmund, The Theory of Evolution and Dynamical Systems, London Math. Soc. Student Texts, 7, Cambridge University Press, 1988.  Google Scholar

[3]

V. Hutson and K. Schmitt, Permanence and the dynamics of biological systems, Mathematical Biosciences, 111 (1992), 1-71.  doi: 10.1016/0025-5564(92)90078-B.  Google Scholar

[4]

G. Kirlinger, Permanence of some ecological systems with several predators and one prey species, Jour Mathematical Biol, 26 (1988), 217-232.  doi: 10.1007/BF00277734.  Google Scholar

[5]

Ph. Lherminier and E. Sanchez-Palencia, Remarks and examples on transient processes and attractors in biological evolution, Elec. Jour. Diff. Equat. Conference, 22 (2015), 63-77.   Google Scholar

[6]

C. Lobry, Modèles Déterministes en Dynamique des Populations, Ecole CIMPA Saint Louis du Sénégal, 2001. Google Scholar

[7]

K. S. McCann, The diversity - stability debate, Nature, 405 (2000), 228-230.   Google Scholar

[8]

R. McGehee and R. A. Armstrong, Some mathematical problems concerning the ecological principle of competetive exclusion, Jour Diff Equations, 23 (1977), 30-52.  doi: 10.1016/0022-0396(77)90135-8.  Google Scholar

[9]

J. Milnor, Topology from the Differential Viewpoint, The University Press of Virginia, Charlottesville, 1965. Google Scholar

[10] V. A. Pliss, Nonlocal Problems in the Theory of Oscillations, Academic Press, 1966.   Google Scholar
[11]

A. RapaportD. Dochain and J. Harmand, Practical coexistence in the chemostat with arbitrarily close growth functions, Revue Africaine de la Recherche en Informatique et Mathématiques Appliquées, 9 (2008), 231-243.   Google Scholar

[12]

E. Sanchez-Palencia and J.-P. Françoise, Structural stability and emergence of biodiversity, Acta Biotheoretica, 61 (2013), 397-412.   Google Scholar

[13]

E. Sanchez-Palencia and J.-P. Françoise, Constrained evolution processes and emergence of organized diversity, Math Meth Applied Sci., 39 (2016), 104-133.  doi: 10.1002/mma.3463.  Google Scholar

[14]

S. J. Schreiber, Criteria for Cr robust permanence, Jour Diff Equations, 162 (2000), 400-426.  doi: 10.1006/jdeq.1999.3719.  Google Scholar

[15]

Hal. L. Smith and H. R. Thieme, Dynamical Systems and Population Persistence, Graduate Studies in Mathematics, vol 111, Amer. Math. Soc., 2011.  Google Scholar

show all references

References:
[1]

R. Arditi and J. Michalski, Nonlinear food web models and their response to increased basal productivity, in food webs; integration of patterns and dynamics, G.A. Polis and K.O. Winemiller eds. Chapman and Hall, New York, (1996), 122-133. Google Scholar

[2]

J. Hofbauer and K. Sigmund, The Theory of Evolution and Dynamical Systems, London Math. Soc. Student Texts, 7, Cambridge University Press, 1988.  Google Scholar

[3]

V. Hutson and K. Schmitt, Permanence and the dynamics of biological systems, Mathematical Biosciences, 111 (1992), 1-71.  doi: 10.1016/0025-5564(92)90078-B.  Google Scholar

[4]

G. Kirlinger, Permanence of some ecological systems with several predators and one prey species, Jour Mathematical Biol, 26 (1988), 217-232.  doi: 10.1007/BF00277734.  Google Scholar

[5]

Ph. Lherminier and E. Sanchez-Palencia, Remarks and examples on transient processes and attractors in biological evolution, Elec. Jour. Diff. Equat. Conference, 22 (2015), 63-77.   Google Scholar

[6]

C. Lobry, Modèles Déterministes en Dynamique des Populations, Ecole CIMPA Saint Louis du Sénégal, 2001. Google Scholar

[7]

K. S. McCann, The diversity - stability debate, Nature, 405 (2000), 228-230.   Google Scholar

[8]

R. McGehee and R. A. Armstrong, Some mathematical problems concerning the ecological principle of competetive exclusion, Jour Diff Equations, 23 (1977), 30-52.  doi: 10.1016/0022-0396(77)90135-8.  Google Scholar

[9]

J. Milnor, Topology from the Differential Viewpoint, The University Press of Virginia, Charlottesville, 1965. Google Scholar

[10] V. A. Pliss, Nonlocal Problems in the Theory of Oscillations, Academic Press, 1966.   Google Scholar
[11]

A. RapaportD. Dochain and J. Harmand, Practical coexistence in the chemostat with arbitrarily close growth functions, Revue Africaine de la Recherche en Informatique et Mathématiques Appliquées, 9 (2008), 231-243.   Google Scholar

[12]

E. Sanchez-Palencia and J.-P. Françoise, Structural stability and emergence of biodiversity, Acta Biotheoretica, 61 (2013), 397-412.   Google Scholar

[13]

E. Sanchez-Palencia and J.-P. Françoise, Constrained evolution processes and emergence of organized diversity, Math Meth Applied Sci., 39 (2016), 104-133.  doi: 10.1002/mma.3463.  Google Scholar

[14]

S. J. Schreiber, Criteria for Cr robust permanence, Jour Diff Equations, 162 (2000), 400-426.  doi: 10.1006/jdeq.1999.3719.  Google Scholar

[15]

Hal. L. Smith and H. R. Thieme, Dynamical Systems and Population Persistence, Graduate Studies in Mathematics, vol 111, Amer. Math. Soc., 2011.  Google Scholar

Figure 1.  Plot of orbits on the coordinate planes and of the heteroclinic orbit of system (1)
Figure 2.  Plot of the attractor of system (1)
Figure 3.  Plot of a solution of system (1) on the attractor (i.e. longtime after the initial instant
Figure 10.  Artist view of of an orbit approaching a limit cycle turning around in the case when the period of the "turning around" is smaller than the period of the limit cycle
Figure 11.  Artist view of of an orbit approaching a limit cycle turning around in the case when the period of the "turning around" is larger than the period of the limit cycle
Figure 12.  The same orbit of Fig 11 after a diffeomorphism
Figure 4.  Plot of $z_{2}(t)$ of a solution of system (1) starting with small $z_{2}(0)$ showing a double periodicity (the small period is the attractor, whereas the long period one is the transient, which vanishes slowly)
Figure 5.  Plot of a solution of system (6) with the parameters (7)
Figure 6.  Plot of the solution of system (6) with the parameters (6) starting from the point $(1.5,1,0.7,1.5)$: four-dimensional cycle
Figure 7.  Plot of the solution of system (6) with the parameters (6) starting from the point $(1.5,0.6,0.6,0.8)$: there is a stable equilibrium with extinction of $x_2$ and $z_1$
Figure 8.  Plot of the limit cycle of system (10) (see text for the values of the parameters)
Figure 9.  Plot of the periodic solution of system (10) (see text for the values of the parameters) with the parameters)
[1]

Linfeng Mei, Feng-Bin Wang. Dynamics of phytoplankton species competition for light and nutrient with recycling in a water column. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020359

[2]

Attila Dénes, Gergely Röst. Single species population dynamics in seasonal environment with short reproduction period. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020288

[3]

Gheorghe Craciun, Jiaxin Jin, Casian Pantea, Adrian Tudorascu. Convergence to the complex balanced equilibrium for some chemical reaction-diffusion systems with boundary equilibria. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1305-1335. doi: 10.3934/dcdsb.2020164

[4]

Hua Shi, Xiang Zhang, Yuyan Zhang. Complex planar Hamiltonian systems: Linearization and dynamics. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020406

[5]

Manuel Friedrich, Martin Kružík, Ulisse Stefanelli. Equilibrium of immersed hyperelastic solids. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021003

[6]

Lei Yang, Lianzhang Bao. Numerical study of vanishing and spreading dynamics of chemotaxis systems with logistic source and a free boundary. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1083-1109. doi: 10.3934/dcdsb.2020154

[7]

Yangrong Li, Shuang Yang, Qiangheng Zhang. Odd random attractors for stochastic non-autonomous Kuramoto-Sivashinsky equations without dissipation. Electronic Research Archive, 2020, 28 (4) : 1529-1544. doi: 10.3934/era.2020080

[8]

Yutong Chen, Jiabao Su. Nontrivial solutions for the fractional Laplacian problems without asymptotic limits near both infinity and zero. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021007

[9]

Evelyn Sander, Thomas Wanner. Equilibrium validation in models for pattern formation based on Sobolev embeddings. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 603-632. doi: 10.3934/dcdsb.2020260

[10]

Fathalla A. Rihan, Hebatallah J. Alsakaji. Stochastic delay differential equations of three-species prey-predator system with cooperation among prey species. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020468

[11]

Linhao Xu, Marya Claire Zdechlik, Melissa C. Smith, Min B. Rayamajhi, Don L. DeAngelis, Bo Zhang. Simulation of post-hurricane impact on invasive species with biological control management. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 4059-4071. doi: 10.3934/dcds.2020038

[12]

Qian Liu, Shuang Liu, King-Yeung Lam. Asymptotic spreading of interacting species with multiple fronts Ⅰ: A geometric optics approach. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3683-3714. doi: 10.3934/dcds.2020050

[13]

Michel Chipot, Mingmin Zhang. On some model problem for the propagation of interacting species in a special environment. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020401

[14]

Gi-Chan Bae, Christian Klingenberg, Marlies Pirner, Seok-Bae Yun. BGK model of the multi-species Uehling-Uhlenbeck equation. Kinetic & Related Models, 2021, 14 (1) : 25-44. doi: 10.3934/krm.2020047

[15]

Shasha Hu, Yihong Xu, Yuhan Zhang. Second-Order characterizations for set-valued equilibrium problems with variable ordering structures. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020164

[16]

Kerioui Nadjah, Abdelouahab Mohammed Salah. Stability and Hopf bifurcation of the coexistence equilibrium for a differential-algebraic biological economic system with predator harvesting. Electronic Research Archive, 2021, 29 (1) : 1641-1660. doi: 10.3934/era.2020084

[17]

Jingjing Wang, Zaiyun Peng, Zhi Lin, Daqiong Zhou. On the stability of solutions for the generalized vector quasi-equilibrium problems via free-disposal set. Journal of Industrial & Management Optimization, 2021, 17 (2) : 869-887. doi: 10.3934/jimo.2020002

[18]

Jiannan Zhang, Ping Chen, Zhuo Jin, Shuanming Li. Open-loop equilibrium strategy for mean-variance portfolio selection: A log-return model. Journal of Industrial & Management Optimization, 2021, 17 (2) : 765-777. doi: 10.3934/jimo.2019133

[19]

Jiangtao Yang. Permanence, extinction and periodic solution of a stochastic single-species model with Lévy noises. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020371

[20]

Yan'e Wang, Nana Tian, Hua Nie. Positive solution branches of two-species competition model in open advective environments. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021006

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (141)
  • HTML views (432)
  • Cited by (0)

[Back to Top]